Can I drink coffee while taking antibiotics?

In this brief guide, we will answer the query, “can I drink coffee while taking antibiotics?” and will discuss possible interactions between coffee and antibiotics.

Can I drink coffee while taking antibiotics?

No, you cannot drink coffee while taking antibiotics.  Your body has to break down caffeine present in the coffee to get rid of it, therefore that’s a good thing. The way your body processes caffeine can be altered by certain antibiotics, resulting in a slower breakdown of caffeine. To be sure, you don’t want to feel jittery or have headaches while attempting to recuperate from an illness.

Caffeinated beverages and chocolates reduce antibiotic absorption. Dairy in caffeinated drinks can potentially impair your immune system by reducing the effectiveness of antibiotics. Caffeine can also be found in sodas, energy drinks, and chocolate.

Foods that are spicy and caffeinated can exacerbate diarrhea and nausea, both of which are frequent side effects of antibiotics. Be cautious or even skip your favorite “tom yum” and “kopi” until you’ve finished the antibiotic course!!

What is coffee and how does it work?

As the name implies, coffee comes from the dried fruit of Coffea arabica shrub.

Most people drink coffee to relieve mental and physical weariness, as well as to enhance mental alertness and concentration. However, many of these applications are not backed up by scientific data.

Caffeine is a component of coffee. This substance stimulates the central nervous system (CNS), heart, and skeletal muscle tissue (muscles and tendons). Coffee also includes other compounds that may have further health advantages as well.

Benefits and health concerns of coffee

·         Mental acuity. Throughout the day, drinking coffee and other caffeinated beverages tends to enhance alertness and clarity of thought. Sleep deprivation can also be helped by caffeine. It has been shown that even a single cup of coffee may improve alertness and reduce tiredness.

·         Atherosclerosis (atherosclerosis). Plaque accumulation in the arteries, which contains calcium, is a warning indication of potential atherosclerosis. It does not appear that drinking coffee reduces the formation of calcium-containing plaque in the arteries, although it might be a contributing factor.

·         Uneven heart rate (atrial fibrillation). Atrial fibrillation seems to be related to drinking more coffee.

Caffeine and Antibiotics

Antibiotics come in a variety of forms. A variety of germs may be treated using them, and they’ve been created to do so. Consequently, each antibiotic will react differently to coffee. As an example, antibiotics can enhance caffeine’s negative effects.

As a result of some antibiotics, your body is unable to properly break down caffeine when it is consumed by you. If you take antibiotics and energy drinks at the same time, you may experience higher caffeine effects than usual. According to the U.S. National Library of Medicine, jitters, a racing heart, and problems sleeping are some of the symptoms that may become more apparent when coffee and antibiotics are combined.

If you are taking Ciprofloxacin, you should not drink caffeinated drinks or eat caffeine-containing foods, according to the National Library of Medicine. There is a black label warning on Ciprofloxacin concerning its possible effects on tendons. When some medications are required by the Food and Drug Administration to show a black label warning, it serves as a means of informing the public of potentially harmful side effects.

Consult your doctor if you’re concerned about the quantity of caffeine you consume and how it may impact you while you take antibiotics. When it comes to your morning cup of coffee or energy drink, your doctor might give you some advice on how and when to take the antibiotic.

Inhibition of antibiotics by caffeine

Drinks like coffee, tea, and chocolate contain natural stimulants called caffeinated substances (CASP). As well as energy drinks, it can be taken as a tablet or capsule, depending on the manufacturer’s instructions. Speak to your doctor if you consume a lot of caffeine through coffee, tea, energy drinks, or tablets.

In research published in the journal Acta Biochimica Polonica in July 2017, caffeine was shown to affect the potency of antibacterial drugs. If caffeine is used in conjunction with antibiotics, it may improve its effectiveness. While this may be the case, it might result in “major hostile encounters.” Even though the encounters are unlikely to be deadly, they might be quite uncomfortable. If you’re taking antibiotics, you should stay away from excessive amounts of caffeine, such as those found in energy drinks.

It is possible that taking your energy drinks and medicines at the same time might cause undesirable side effects. If you drink coffee every day, and if you take antibiotics, you should also discuss this with your doctor. When it comes to recognized interactions, your doctor should be able to let you know about them.

Other FAQs about Coffee that you may be interested in.

Can I drink coffee with braces?

Can I eat coffee beans?

Can children drink decaf coffee?

Conclusion

In this brief guide, we answered the query, “can I drink coffee while taking antibiotics?” and discussed possible interactions between coffee and antibiotics.

References

https://www.webmd.com/vitamins/ai/ingredientmono-980/coffee
https://www.healthxchange.sg/food-nutrition/food-tips/avoid-coffee-spicy-food-with-antibiotics-myth-fact
https://www.livestrong.com/article/519894-what-is-wrong-with-drinking-caffeine-while-taking-antibiotics/